Maine, 2006

Flash Flood in Maine, May 17, 2006

May 17, 2006 · NWS CAR · 1 event in 1 county or zone

A slow moving area of rain with embedded thunderstorms produced very heavy rain across Baxter State Park during the early morning hours. Radar estimates indicated that 3 to 5 inches of rain fell across portions of the park over several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A slow moving area of rain with embedded thunderstorms produced very heavy rain across Baxter State Park during the early morning hours. Radar estimates indicated that 3 to 5 inches of rain fell across portions of the park over several hours. The heavy rains caused flash flooding of smaller streams and brooks across southern areas of the park. A portion of one road was washed out due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 16, 1:32 PM EST, 11 hours 28 minutes earlier.

Area forecast discussion, May 16, 1:32 PM EST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
232 PM EDT TUE MAY 16 2006

.SYNOPSIS...LOW PRESSURE WILL TRACK NORTH THROUGH MAINE TONIGHT.
THE LOW WILL BECOME ABSORBED IN A DEEP UPPER LEVEL LOW WHICH WILL
REMAIN OVER NORTHERN NEW ENGLAND THROUGH THE COMING WEEKEND.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...SURFACE LOW
PRESSURE SUPPORTED BY A VIGOROUS UPPER LEVEL VORT MAX BACKED BY A
STRONG MOIST JET WILL BE LIFTING NORTH THROUGH THE AREA EARLY
TONIGHT. THIS WILL BRING RAIN WHICH WILL BE HEAVY AT TIMES. THE
HEAVIEST RAIN IS EXPECTED OVER THE NORTH WHERE OVER AN INCH IS
LIKELY IN MANY AREAS. THE DEEP MOISTURE AND VORTICITY MAY BE
STRONG ENOUGH TO PRODUCE A RUMBLE OF THUNDER EMBEDDED IN THE
HEAVIER RAIN THIS EVENING. HOWEVER...SOUNDINGS TO NOT SUPPORT THE
BUILDING OF ANY COHERENT CONVECTION SO WILL OMIT MENTION OF
THUNDER FROM THE FCST. THE RAIN DOWNEAST WILL BE GENERALLY
SHOWERY AND LIGHTER WHERE LESS THAN AN INCH IS EXPECTED. THE
HEAVIER PERIODS OF RAIN WILL TAPER OFF BEFORE MIDNIGHT UP NORTH.
SURFACE LOW PRESSURE WILL DISSIPATE AND BECOME ABSORBED IN THE
UPPER LEVEL TROUGH LATER TONIGHT INTO WEDNESDAY. STRONG JET MAXES
ASSOCIATED WITH BUNDLES OF CHILLY AIR ALOFT WILL CONTINUE GLIDING
DOWN THROUGH CENTRAL CANADA AND REINFORCING THE EASTERN TROUGH
THROUGH THE END OF THIS WEEK. THIS WILL KEEP CONDITIONS MOSTLY
CLOUDY AND UNSETTLED WITH CONTINUED CHANCES FOR SHOWERS THROUGH
THE END OF THE WEEK.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE SECOND OF DEEP...COMPLEX UPPER LOWS FOR LATE MAY STANDARDS...
WITH SEVERAL S/WVS WILL BE AFFECTING OUR FA FOR MOST OF THE LONG
TERM. THE FIRST OF THESE S/WVS SHOULD BEGIN REACH MOST OF OUR FA
BY FRI AFT. THIS SYSTEM...WHICH ID MODLY STRONG...PROBABLY
DESERVES LIKELY POPS...BUT UNCERTAINTY OF TIMING PREVENTED FROM
COMMITTING TO HIER POPS ATTM...SPCLY CONSIDERING THE 6 HR REDUCTION
OF RNFL ONSET FROM THE PRIOR 06Z GFS RUN.

AFT A BRIEF BREAK SAT NGT...THE NEXT S/WV ROTATING ARND THE UPPER LOW
SHOULD BRING ENHANCED SHWR POPS SAT. ANOTHER WEAKER S/WV COULD
BRING SHWRS TO MAINLY NRN PTNS OF THE FA ON SUN...FOLLOWED BY A THIRD
UPPER LOW AND MORE SHWRS FOR MON. HI TEMPS FRI THRU SUN WILL BE
HELD IN CHECK WITH THIS PROGRESSION OF S/WVS...BEING COOLEST ON MON.

THE CIRC MAY ALLOW FOR A MORE SUBSTANTIAL BREAK ON TUE AS 500 MB
HTS FINALLY BEGIN TO RISE BEHIND THE LAST UPPER LOW PASSAGE. UNTIL
THEN...ANY PORTION OF THE FA THAT EXPERIENCES MORE THAN A 12 HR
BREAK BETWEEN SHWRS WILL BE LUCKY.

&&

.AVIATION...LIFR CONDITIONS ARE EXPECTED IN LOW CLOUDS...FOG AND
RAIN TONIGHT. CONDITIONS MAY IMPROVE DURING THE DAY WEDNESDAY WITH
THE BEST CHANCES FOR IMPROVEMENT DOWNEAST.

&&

.MARINE...WILL KEEP SCA FOR SEAS THROUGH THURSDAY NIGHT WITH SEAS
GENERALLY BETWEEN 5 AND 8 FT. WINDS ARE EXPECTED TO REMAIN JUST
BELOW SCA CRITERIA. FOG MAY EFFECT THE WATERS OVERNIGHT AND
WEDNESDAY AS MILDER AIR MOVES OVER THE WATERS. SCA SEAS COULD LAST
THROUGH MUCH OF THE LONGER TERM...WITH PERHAPS BELOW SCA WVS ON SUN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 UNTIL 6 AM
     THURSDAY.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...VJN
AVIATION...NORTON
Hazardous weather outlook, May 16, 4:35 AM EST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
535 AM EDT TUE MAY 16 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-170945-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
535 AM EDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MOVE INTO THE REGION TODAY AND CONTINUE INTO TONIGHT.
WIDELY SCATTERED THUNDERSTORMS ARE ALSO A POSSIBILITY. SOME OF
THE RAINFALL WILL BE HEAVY THIS AFTERNOON INTO THE EVENING HOURS
ACROSS PORTIONS OF EASTERN AND WESTERN MAINE WHERE UP TO ONE INCH
OF RAIN IS EXPECTED. PONDING OF WATER CAN BE EXPECTED ESPECIALLY
IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE SHOWERS ARE EXPECTED RIGHT INTO THE EARLY PART OF THE
WEEKEND AS A SERIES OF LOW PRESSURE SYSTEMS MOVE ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEWITT

In the hours before

Special weather statement, May 16, 9:43 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1043 PM EDT TUE MAY 16 2006

MEZ002-004>006-010-011-015>017-031-032-170345-

AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK
COUNTIES...

1043 PM EDT TUE MAY 16 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS...
PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES...

AT 1036 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL...STRETCHING FROM BAXTER ST PARK TO 6 MILES SOUTH OF
VANCEBORO. THE LINE WAS MOVING NORTH AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1145 PM EDT INCLUDE...
    BAXTER ST PARK...     DANFORTH...           WYTOPITLOCK...
    MOUNT KATAHDIN...     VANCEBORO...          SHERMAN...
    SHERMAN STATION...    TELOS LAKE...         PATTEN...
    HOULTON...            SHIN POND...          HAYNESVILLE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN PRODUCE SMALL HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4505 6893 4497 6710 4663 6777 4657 6931

WALLINGFORD
Special weather statement, May 16, 10:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1145 PM EDT TUE MAY 16 2006

MEZ002-005-006-011-032-170530-
AROOSTOOK...PENOBSCOT AND WASHINGTON COUNTIES...
1145 PM EDT TUE MAY 16 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT AND
WASHINGTON COUNTIES...

AT 1140 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS WITH VERY HEAVY RAIN AND LIGHTNING FROM MARS HILL AND
BRIDGEWATER DOWN THROUGH SHERMAN. THE CLUSTER OF STORMS WAS MOVING
NORTH AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 AM EDT INCLUDE...
    BRIDGEWATER...        MARS HILL...          OXBOW...
    MASARDIS...           EASTON...             MAPLETON...
    PRESQUE ISLE...       ASHLAND...            FORT FAIRFIELD...
    HOULTON...            SHERMAN...            PATTERN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WITH
RAINFALL AMOUNTS UP TO ONE INCH PER HOUR. THIS HEAVY RAINFALL WILL
LEAD TO PONDING ON AREA ROADWAYS AND IN LOW LYING AREAS.

THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING DESTRUCTIVE
HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT ANY WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

HEWITT
Special weather statement, May 17, 12:17 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
117 AM EDT WED MAY 17 2006

MEZ001-002-004>006-010-170700-
PISCATAQUIS...AROOSTOOK AND PENOBSCOT COUNTIES...
117 AM EDT WED MAY 17 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK AND
PENOBSCOT COUNTIES...

AT 114 AM EDT...DOPPLER WEATHER RADAR INDICATED A LARGE AREA OF HEAVY RAIN
MOVING NORTHWESTWARD ACROSS NORTHERN MAINE.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 300 AM EDT INCLUDE...
BAXTER ST PARK...     MOOSEHORN CROSSING...    TELOS LAKE...
CHESUNCOOK...         CHAMBERLAIN LAKE...      RUSSEL CROSSING...
TAMWAY...             CAUCOMGOMOC LAKE...      CHURCHILL DAM...
ASHLAND...            NEW SWEDEN...            PORTAGE LAKE...

RAINFALL AMOUNTS UP TO ONE INCH PER HOUR CAN BE EXPECTED IN SOME AREAS.
THIS HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON AREA ROADS AND
IN LOW LYING AREAS. MOTORISTS ARE URGED TO USE CAUTION WHEN TRAVELING
OVERNIGHT IN THESE AREAS.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

HEWITT

The radar

The Caribou radar (KCBW), 112 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Piscataquis

When
May 17, 1:00 AM EST to 3:45 AM EST
Where
Piscataquis County, East Central Portion
Reported by
PARK/FOREST SERVICE
Coordinates
46.117, -69.250

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505478.